Call or Text Us Today! 210-944-4116

Woman taking pain killers and thinking about her hearing.

When you experience pain, you might grab some ibuprofen or aspirin without much thought, but new research has demonstrated risks you should be aware of.

Many common pain relievers, including store-bought brands, carry risks to your hearing that you’ll want to consider when taking them. Younger men, surprisingly, could have a higher risk factor.

Pain Killers And Hearing Loss – What The Studies Say

A comprehensive, 30-year collaborative study was carried out involving researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people ages 40 to 74, to complete a biennial questionnaire that included numerous health and lifestyle questions.

Researchers were not certain what to expect because the survey was very extensive. After evaluating the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.

They also came to a more surprising conclusion. Men who are 50 or under who regularly use acetaminophen were almost two times as likely to have hearing loss. Individuals who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of getting permanent hearing loss.

Another unexpected thing that was revealed was that high doses used from time to time were not as bad for your hearing as low doses taken frequently.

It’s important to note this connection, but it doesn’t definitively reveal whether the pain relievers actually were the cause of the hearing loss. More research is needed to prove causation. But these findings are persuasive enough that we should think about how we’re using pain relievers.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

Experts have several possible theories as to why pain relievers could cause hearing impairment.

When you experience pain, your nerves communicate this feeling to the brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. You then feel decreased pain as the regular pain signals are blocked.

There might also be a reduction of blood flow to the inner ear according to scientists. Less blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.

Acetaminophen, which showed the most significant connection, might also decrease the generation of a particular protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is a solemn reminder that hearing impairment can happen at any age. But as you age, if you take the proper steps you will have a better chance of preserving your hearing.

While we aren’t implying that you entirely stop taking pain relievers, you should acknowledge that there might be unfavorable effects. Take pain relievers as prescribed and lessen how often you take them if possible.

Seek out other pain relief solutions, including gentle exercise. It would also be a good idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and enhanced blood flow have been shown to come from these practices.

And finally, make an appointment with us for a hearing exam. Don’t forget, hearing exams are for people of all ages. If you’re under 50, now is the time to start talking to us about preventing additional loss of hearing.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us